Aspirin Should Be Discontinued After Lobar Intracerebral Hemorrhage
M anaging patients with spontaneous, nontraumatic intracerebral hemorrhage (ICH) can be frustrating. ICH represents 15% of all strokes, or 60 000 new cases each year in the United States and carries a grim prognosis, with 40% mortality and 50% severe disability among survivors. 1 Making matters worse, for those patients lucky to survive their ICH, recurrent ICH is a substantial risk. 2 The first important finding to consider in this patient is the lobar location of the bleeding. This
... ng. This information provides an important clue to the likely mechanism underlying the hemorrhage. In turn, identification of the involved mechanism allows stratification of the patient's risk of recurrence, as well as tailoring of preventive strategies to decrease the risk of recurrence. Supratentorial ICH is classified as deep or lobar based on location. Deep hemorrhages affect deep supratentorial structures (basal ganglia and thalamus) and generally accompany chronic damage to small perforating brain vessels, the kind most often seen in long-standing hypertension. 3 In contrast, lobar hemorrhages emerge from the cortical-subcortical junction and, in the elderly, are most often accompanied by cerebral amyloid angiopathy (CAA), caused by the deposition of amyloid-β peptide in brain vessels of small and medium size. 4 Although a definitive diagnosis of CAA requires biopsy or postmortem histopathologic examination of brain tissue, the Boston criteria allow reliable ascertainment of CAA based on clinical and radiological information. In our patient, the single symptomatic lobar macrobleed and her age qualify her for the diagnosis of possible CAA-related ICH. 5 A second key finding in this patient is the presence of cerebral microbleeds. It would be important to know their precise location because lobar microbleeds correlate with CAA, whereas deep microbleeds generally do not. If the microbleeds in this patient were lobar in location then she would qualify for the designation of probable CAA-related ICH, which is 90% sensitive and 80% specific for the diagnosis of CAArelated ICH at autopsy. 5 The patient's previous history of cognitive impairment further supports the hypothesis that she has underlying CAA. 6 This patient will be better off without aspirin. A diagnosis of CAA as the probable underlying pathology makes benefit from antiplatelet medication unlikely: although accumulating evidence suggests that CAA can lead to ischemic and hemorrhagic strokes, there is no evidence to support a role for antiplatelet agents for the prevention of CAA-related ischemic stroke. However, there is substantial evidence to suggest that an antiplatelet agent could cause harm. Survivors of lobar hemorrhages have a higher risk of recurrent ICH when compared with deep ICH. Among 207 ICH survivors, 2-year recurrence risks were 22% for lobar ICH and 4% for deep ICH, respectively. 7 When the effect of aspirin was examined, it was associated with a 4-fold increase in recurrence risk among patients with definite/probable CAA based on the Boston criteria. 2 Finally, aspirin has been associated with a 27% increase in mean admission hematoma volume, the most potent predictor of outcome in ICH, in subjects with a first lobar hemorrhage. 8 This finding supports the concern that treatment with an antiplatelet agent in our patient may not only increase risk but also result in a more severe course if a recurrence takes place. Our recommendations follow the principle of primum non nocere. Our patient already has cognitive impairment, is close to attaining the average life expectancy for women in the United States, and has a 50% risk of severe disability after ICH. 8 Exposure to aspirin is likely to increase risk of recurrence and worsen clinical outcome in the event of a second ICH. In addition to withholding aspirin, we advocate for strict blood pressure control because elevated blood pressure probably also increases the risk of recurrent CAA-related ICH.